Respiratory Disorders Expert Forum
Persistent tremors related to Asthma medication.
About This Forum:

This forum is for questions and support regarding lung and respiratory issues. such as: Allergies, Asthma, Bronchitis, Colds - Flu, Chronic Cough, COPD, Cystic Fibrosis, Emphysema, Fibrosis, Lung Abscess, Nasal Polyps, Pleurisy, Pneumonia, Sarcoidosis, Sinusitis, Tuberculosis.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Persistent tremors related to Asthma medication.

My son has had asthma since age 3.  By age 5 the severe hand tremors he would experience durring albuterol treatments seemed to become a persistent problem.  Today he is 16 and his asthma treated with Advair and is much better, but continous mild tremors persist.  There is no history of tremors on either side of his family.  Are there any studies on the long term effects of albuterol use/asthma treatment that may shed some light on this.  If there are ongoing studies, I am very interested in their findings.  Concerned father
Related Discussions
  • VENTEZE (3 replies):
    I am devorced and had recently a court order set against...[more]
251132_tn?1198082422
Albuterol and Serevent (salmeterol xinafoate), the long acting inhaled bronchodilator contained in Advair
9 Comments
Blank
Avatar_n_tn
I have used albuterol inhalation. Everytime I use it, I have severe coughing for about two hours. Then I get a croupy cough afterwards. I have experienced rapid heart beat but no tremors of the hands. I would question the side effects of this drug. Call your pharmacist or call the company direct. They are a better choice than your doctor. Good luck.
Blank
Avatar_n_tn
I am 43 years old and have had astma since I was 12 years old. I have been on albuteral for years and have had tremors mostly in my left hand. Sometimes they stop for a short time( a few weeks) and sometimes they get very noticeable. If they get to bad I get my left side shoulder, neck and arm massaged. When I take the albuteral I do get very shakey (shaky), so i try to avoid it. It also gives me a rapid heart beat. The rapid heart beat is worse than the tremors (in my opinion).

My oldest son who is seventeen has had astma since birth. He was overweigt in his early teens and that made it  much worse. He lost a lot of weight 50 plus pounds and started lifting weights and running. He hardly ever uses his albuteral any more. He looks and feels much better now. I am hoping he outgrows the asthma.


Now for my question to the board.

I often feel like I have a hard time taking in a deep breath but my airway is not tight. During this time I can blow a 650 on my peakflow meter, my best is about 675. So I know it is not my asthma. Im thinking stress or anxiety. The reason i think this is because if I am preoccupied in work or a conversation I dont notice it.

I would like to hear some of your thoughts or recommendations. Post on the board or email if you like.

Thanks,

Jim Baca
***@****
Blank
Avatar_n_tn
I have the same breathing symptom. It can come on very rapidly and then disappear very rapidly. I went to my ENT doctor this week. He believes it is anxiety/stress related. Only problem, he didn' tell me what I can do about it. I guess take an anxiety medication. If you discover a solution let me know.
Blank
Avatar_n_tn
There is a newer preparation of albuterol which is supposed to have fewer tremor-type side effects. It started out for use in nebulizers but now I understand it is available as an inhaler
Blank
Avatar_f_tn
I am a Registerred Respiratory Therapist and I see this all the time. The tremors and increased heart rate are a side effect of the Albuterol medication. It is NOT due to anxiety etc..! Overuse of the nebulized or MDI form can increase the symptoms. These two side effects are the only ones I see within the hospital. They do not affect everyone and you may have one side effect without the other, but they are very commen. There is nothing proven about adverse effects from long term use and the tremors and increased heart rate go away within a few hours of use. There is a newer form of Albuterol out called Xopenex. Pronounced: Z-oh-pen-ex. It comes in three forms. 1.25mg, 0.63mg, and 0.31mg. Your doctor will determing which dose is right for you, but this drug is then EXACT same as Albuterol EXCEPT it is missing an isomer in the chemical compund which reduces and can even eliminate the tremors and increased heart rate. Check it out! Good Luck!
Blank
Avatar_n_tn
Well....I am here to tell a long tale.I have coughed for almost 3 years.I have had doctors(outpatient) to go into stomach and lungs and every other part of my body..I Have been to the hospital(outpatient) for every kind of test there are.I have been to ear,nose and throat. I have been to allgery spec.and they said I have no allergies.I went to a hospital called the Universary of Virginia and they gave me Singular.That did not work. That was a lost cause and an expensive trip also.I cough all day and most all night.I have this thin mucas I cough up real stringy and sometimes last for 20-30 minutes.An hour later it is right back.They can not find a thing wrong.I can not take any inhalers at all as it makes the cough worse.I am at witts end and I called a place called Lincare and they have some thing called Suction Machine/w/oral/suction.Its like a dentist has to take the salava out of your mouth.I am going there to see how to use it as it may pull that mucas right up and then clean out your mouth.It takes salt water to get this stuff out of your mouth.If nothing is wrong,why can't the doctors put you in the hospital as it takes a toll on your heart and lungs. They say hospitals are full but try to get into one on an HMO plan.I had a doctor tell me to move to Arizona. Thats easy for him but I am a middle class person with a home and how can I move. They have easy answers with a high cost but no cure.I hope each of you will find an answer but don't give up trying.
Sleepless in Virginia
Blank
Avatar_n_tn
You say you have had every test imaginable. Have you had a chest CT scan. All this coughing up phlegm could be coming from your lungs. Please take care of yourself and have this done. Good luck.
Blank
Avatar_n_tn
I too have a 17 year old son who has had asthma since he was a baby.  I noticed a tremor when he would reach for objects as a baby and was always told it was just a side effect of the asthma medicine.  Now that he is older he no longer takes any kind of preventive medicine like Advair and only very occasionally uses his albuterol inhaler.  However, I still notice his tremor.  I have had him to an endrocronologist and he ran tests and said everything is fine and not to worry about the slight tremor.  He said it could just be stress and didn't think it was a long term side effect of the asthma medication.  Now that I have read your post, I wonder if it could be.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Asthma Tracker
Asthma Tracker
Start Tracking Now
Blank
Allergy Tracker
Allergy Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank